Michigan, 2007

Winter Storm and Lake-Effect Snow in Michigan, December 1, 2007

December 1, 2007 · NWS MQT · 2 events in 2 counties and zones

Heavy lake effect snow showers deposited 10 inches or more of snow in 24 hours over portions of Alger and northern Schoolcraft counties ending on the morning of the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow showers deposited 10 inches or more of snow in 24 hours over portions of Alger and northern Schoolcraft counties ending on the morning of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 30, 10:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 30, 10:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1013 PM EST FRI NOV 30 2007

.UPDATE...

LES IS DIMINISHING OVER NW UPPER MI AS EXPECTED. OBS INDICATE
PRONOUNCED CONVERGENCE OVER THE WRN PART OF THE LAKE WITH SSW WINDS
AT SAXON HARBOR/ONTONAGON AND NW WINDS AT ISLE ROYALE AND THE
KEWEENAW. ONTONAGON BRIEFLY SHIFTED NW AT 02Z BUT IS BACK TO
SW NOW. EVEN SO...THERE ARENT ANY DOMINANT BANDS SHOWING UP ON
SATELLITE IMAGERY AS LOWERING INVERSION/DRY AIR ARE APPARENTLY
NEGATIVELY IMPACTING LES. TO THE E...DOMINANT BAND...AIDED BY
ENHANCED LAND BREEZE CONVERGENCE...HAS HAMMERED ERN PARTS OF ALGER
COUNTY LATE AFTN/EARLY EVENING. SNOWFALL RATES WERE PROBABLY
2-3IN/HR. BAND HAS BEEN SLOWLY SHIFTING SW (NOW OVER MUNISING) WITH
SLIGHT VEERING OF LOW-LEVEL WINDS THIS EVENING...BUT IT IS ALSO
BEGINNING TO WEAKEN A BIT NOW. WIDE SEPARATION IS ALSO NOTED BTWN
THE LES BANDS.

GOING FCST APPEARS TO HAVE A GOOD HANDLE ON THE SITUATION
OVERNIGHT...SO NO SIGNIFICANT CHANGES WILL BE MADE TO FCST. DOMINANT
BAND IMPACTING ALGER COUNTY MAY SLIP A BIT FARTHER W INTO THE WRN
PART OF THE COUNTY...BUT IT SHOULD CONTINUE TO WEAKEN GIVEN LOWERING
INVERSION. THEN AS SFC HIGH PRES MOVES ACROSS THE AREA...ALLOWING
LAND BREEZES TO BECOME EVEN MORE INFLUENTIAL...LES SHOULD BEGIN TO
RETREAT CLOSER TO THE SHORELINES AND THEN ALMOST COMPLETELY OFFSHORE
BY DAYBREAK. THIS INCLUDES NW UPPER MI AS WELL. EXPECT ADDITIONAL
ACCUMULATIONS OVER THE ERN HEADLINE AREAS TO GENERALLY RANGE FROM 1
TO 4 INCHES...PROVIDED PRESENT WEAKENING TREND CONTINUES AS IT
SHOULD. TO THE NW...ACCUMULATIONS SHOULD RANGE FROM 1 TO 2 INCHES.
ELSEWHERE...WILL DROP MIN TEMPS OVER THE INTERIOR W AS OBS SHOW
TEMPS FALLING TO NEAR OR BLO FCST MINS ALREADY (KLNL ALREADY FELL TO
-8F AND KIMT -2F). STRATOCU FIELD HAS SPREAD WELL INLAND FROM LAKE
SUPERIOR RECENTLY AND CAUSED TEMPS TO SPIKE BACK UP...BUT THERE MAY
STILL BE A WINDOW FOR TEMPS TO PLUMMET AGAIN AFTER STRATOCU DEPARTS
AND HIGH CLOUDS ARRIVE. MAY SEE -10F OR SO IN THE TYPICAL COLD
SPOTS.

&&

.PREV DISCUSSION (ISSUED 440 PM EST)...

SYNOPSIS...

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SPLIT FLOW ACRS
NAMERICA WITH UPR GRT LKS DOMINATED BY ARCTIC BRANCH TROFFING
CENTERED OVER NW ONTARIO. VERY COLD AIRMASS UNDER THIS TROF...WITH
12Z H5/H85 TEMPS OF -40C/-31C AT YPL. PASSAGE OF THIS AIRMASS OVER
THE RELATIVELY WARM WATERS OF LK SUP (ARND 4C) IN WNW FLOW BTWN HI
PRES NR OMA AND LO PRES MOVING THRU SE ONTARIO HAS RESULTED IN NMRS
WIND PARALLEL LES BANDS THAT ARE IMPACTING THOSE PORTIONS OF THE FA
FVRD BY WNW LLVL FLOW. ALTHOUGH UPSTREAM AIRMASS IS DRY IN AN
ABSOLUTE SENSE (12Z PWAT ONLY 0.06 INCH AT INL WITH SFC DWPTS ARND
-10F)...AN INSPECTION OF THE INL AND YPL RAOBS AS WELL AS THE 13Z
TAMDAR SDNG FM HIB INDICATES THE LLVLS ARE RELATIVELY MOIST. IN
FACT...BACK EDGE OF LK SC IS NOT SEPARATING FM THE MN NORTH
SHORE...SUGING DRYING IS NOT OVERWHELMING THE LES INTENSITY YET.
SPOTTER REPORTS FM THE E ARND GRAND MARAIS INDICATE UP TO 3 INCHES
OF SN FELL IN JUST 3 HOURS OR SO THERE THIS MRNG WHEN LES BAND CAME
ASHORE. OVER THE SCNTRL...SKIES ARE GENERALLY CLR TO PCLDY WITH
TEMPS WELL BLO NORMAL FOR THE SEASON (17Z WIND CHILL AS LO AS -18F
AT IWD). AIRMASS FARTHER TO THE W CLOSER TO SFC HI PRES RDG IN THE
PLAINS IS EVEN DRIER/MORE STABLE PER 12Z BIS/ABR SDNGS. A POTENT
SHRTWV IN THE POLAR BRANCH FLOW IS DIGGING THRU CA (12HR H3 HGT
FALLS CLOSE TO 200M) WITH ANOTHER SUBTROPICAL JET DISTURBANCE MOVING
NEWD TOWARD THE DESERT SW. HI CLDS AHEAD OF THESE FEATURES ARE
ALREADY STREAMING INTO THE CNTRL PLAINS...WITH A DECENT TAP OF
TROPICAL MSTR FLOWING N AS SHOWN ON WV IMAGERY.

SHORT TERM (TNGT/SAT)...

MAIN FCST CONCERNS DURING THIS TIME ARE LES TRENDS/AMTS THRU TNGT.
FOCUS ON SAT SHIFTS TO GATHERING STORM IN THE PLAINS ASSOCIATED WITH
POLAR/SUBTROPICAL BRANCH DISTURBANCES UPSTREAM AND TIMING OF ANY
ACCOMPANYING PCPN INTO THE FA.

FOR TNGT...MODELS FCSTG 00Z-12Z H5 HGT RISES UP TO 100M OVER THE
UPR GRT LKS BTWN DEPARTING ARCTIC BRANCH TROF AND DEEPENING TROF IN
THE W ASSOCIATED WITH DISTURBANCES MENTIONED IN THE SYNOPSIS.
ARRIVAL OF SFC HI PRES RDG UNDER THESE HGT RISES AS WELL AS DRIER/
MORE STABLE AIRMASS NOW OVER THE NCNTRL PLAINS SHOULD RESULT IN A
GRADUAL DIMINISHING TREND TO THE LES/WINDS/BLSN TNGT. HOWEVER... LES
WL LINGER THRU MOST OF THE NGT E OF P53 IN MORE PERSISTENT WNW FLOW.
SINCE GFS/NAM/LOCAL HI RES MODEL RUNS SHOW FAIRLY SHARP LLVL CNVGC
PERSISTING OVER THE E BTWN LARGER SCALE WNW FLOW AND DVLPG WSW LAND
BREEZE FLOW OFF LAND TO THE N OF HI CENTER TRACKING THRU WI...WL
CONTINUE GOING WINTER STORM WRNG FOR THE E. EARLIER RUNS HAD SHOWN
PERSISTENT LAND BREEZE CNVGC WITH LARGER SCALE WNW FLOW IMPACTING
ONTONAGON COUNTY THRU THIS EVNG...BUT LATEST OB FM ONTONAGON SHOWS
THE WIND THERE HAS ALREADY SHIFTED TO THE SSW. SO ALLOWED GOING WRNG
FOR THAT AREA TO EXPIRE AT 00Z AS SCHEDULED. SINCE THE EARLIER
GUIDANCE SUGGESTED THE LAND BREEZE CNVGC AXIS WOULD SHIFT STEADILY N
THRU TNGT AFTER STALLING OVER ONTONAGON COUNTY...LIMITING THE
RESIDENCE TIME OVER THE KEWEENAW... ALLOWED GOING WRNG TO EXPIRE AT
00Z FOR KEWEENAW/NRN HOUGHTON AS WELL. BUT IF THE CNVGC AXIS
PERSISTS FARTHER N...THE WRNG FOR THESE ZNS MAY HAVE TO BE EXTENDED.
OTRW...WL TEND TOWARD THE LO END OF MOS GUIDANCE FOR TEMPS OVER THE
INTERIOR AWAY FM LK MODERATION PER DRY AIRMASS UPSTREAM EVEN THOUGH
SOME HI CLD MAY DRIFT IN LATE. MANY INTERIOR PLACES WL SEE SOME SUB
ZERO MINS.

ON SAT...LINGERING LES OVER THE KEWEENAW/ERN ZNS WL END SAT MRNG AS
THE LARGER SCALE FLOW BACKS TO S BTWN DEPARTING HI PRES TO THE E AND
DVLPG LO PRES IN THE PLAINS. THERE WL ALREADY BE QUITE A BIT OF MID/
HI CLD STREAMING INTO THE FA AT 12Z...AND THESE CLDS WL THEN LOWER
AND THICKEN DURING THE DAY AS UPR DVGC IN RRQ OF RETREATING H3 JET
MAX AND DVLPG DEEP LYR ISENTROPIC LIFT AS SHOWN ON THE GFS FCST
280K-310K SFCS. NAM IS SLOWER THAN THE GFS WITH THE DVLPMNT OF THESE
FEATURES...BUT NCEP PREFERS THE FASTER GFS. WENT LIKELY POPS NEAR
THE WI BORDER AFT 18Z CLOSER TO THE DEEPER MSTR/SHARPER DYNAMICS
AND/OR WHERE SE UPSLOPE FLOW OFF LK MI MIGHT ENHANCE MOISTENING. BUT
TENDED TO GO SLOWER INTRODUCING THE HIER POPS FARTHER NE AS GFS
SHOWS SHARPER H8-6 FGEN/UPR DVGC TENDING TO REMAIN TO THE S THRU SAT
AFTN. UP TO 2-3 INCHES OF SN MAY ACCUMULATE ALONG THE WI BORDER BY
00Z SUN.

LONG TERM (SAT NIGHT THRU FRI)...

THE MAIN FORECAST DILEMMA CONTINUES TO BE THE POTENTIAL FOR HEAVY
SNOW AND POSSIBLY MIXED PRECIPITATION SATURDAY NIGHT AND SUNDAY.

06Z GFS HAD THE SURFACE LOW OVER S-SW WISCONSIN AT 12Z SUNDAY.  THE
12Z NAM WAS SLIGHTLY SLOWER...WITH THE LOW STILL OVER S-CENTRAL
IOWA.  IN FACT...IT IS ABOUT 4 TO 6 HOURS SLOWER THAN THE GFS.  THIS
COULD MAKE A SIGNIFICANT DIFFERENCE IN TIMING OF HEAVY SNOW OR MIXED
PRECIPITATION OVER THE REGION. TAKING THIS TIMING DIFFERENCE INTO
ACCOUNT...THE 540 LINE IS LOCATED IN SIMILAR
LOCATIONS...ENCOMPASSING ALL OF THE U.P. EXCLUDING KEWEENAW COUNTY
AND POSSIBLY THE NORTHERN TIP OF LUCE COUNTY.  WILL NEED TO KEEP
THIS IN MIND AS WE FIGURE OUT THE TYPE OF PRECIPITATION POSSIBLE
SATURDAY NIGHT AND SUNDAY.

EITHER WAY...AFTER 03Z MONDAY...SNOW WILL DOMINATE UPPER MICHIGAN AS
WINDS BECOMING NORTHWESTERLY WITH THE SURFACE LOW SLIDES EASTWARD
INTO LAKE HURON AND EXTREME SOUTHEASTERN ONTARIO.

WHEN COMPARING THE TRACK OF THIS SURFACE LOW WITH THE
CAN/ECMWF/UKMET/GFS/NAM...THE NAM WAS INDEED MUCH SLOWER.  AS A
RESULT OF THIS AND THE FACT THAT IT WAS NOTED IN THE PREVIOUS
DISCUSSION THAT IT WAS ONE OF THE FARTHER SE MODELS....WITH LIMITED
RUN TO RUN CONSISTENCY...IT WAS DISCREDITED AND NOT USED IN THIS
FORECAST PACKAGE BEYOND 00Z SUNDAY.  AT 00Z MONDAY...THERE WERE
GENERALLY 3 TRAINS OF THOUGHT...THE AFOREMENTIONED SLOW NAM...THE
MORE NORTHERN AND CONSISTENTLY DEEPER UKMET/CANADIAN...AND THE
QUICKER GFS/ECMWF.  WILL HEDGE THE FORECAST TO THE GFS/ECMWF WITH
SOME THOUGHT GIVEN TO THE BLEND OF THE CANADIAN/UKMET.

SO...FORECAST WISE...WILL INCREASE TEMPERATURES SLIGHTLY FOR SUNDAY
MORNING ON OUR STRENGTHENING SOUTHEASTERLY AND PLENTY OF CLOUD COVER.

ELEVATED WARM LAYER ACROSS THE SOUTHERN HALF OF THE CWA MAY POSE A
PROBLEM FOR MIXED PRECIPITATION...AS POCKET 0 TO -2C BETWEEN 700 AND
800MB SHOWS UP FROM 09Z-17Z SUNDAY AFTERNOON AT IMT WITH SFC TEMPS
NEAR OR JUST ABOVE FREEZING.  SO HAVE UTILIZED THE 750MB GFS TEMPS
HEAVILY WHEN FIGURING OUT WEATHER FOR...SINCE THE SNOW GROWTH REGION
IS BETWEEN 500 AND 600MB.  EXPECT TEMPERATURES TO MAX OUT RIGHT
AROUND 18Z...SO JUST SLIGHTLY BEFORE CLIMATOLOGICAL NORM.

STILL...BY THIS TIME...MUCH OF THE ACCUMULATED SNOW WILL HAVE
FALLEN.  AS A RESULT...WARNINGS SEEM LIKELY.

LOOKING AT MONDAY NIGHT/00Z TUESDAY THE 06Z GFS IS SLOWER THAN THE
00Z ECMWF TO PUSH THE 500MB CLOSED LOW EASTWARD TO THE NEW ENGLAND
STATES...COMING MORE IN LINE WITH EACH OTHER BY 00Z WEDNESDAY FOR AT
LEAST THE LOCATION OF THE 500MB LOW.  HOWEVER...CLOSER TO HOME THE
NEXT EMBEDDED TROUGH IN THIS LARGE SCALE FEATURE CAN BE EXPECTED TO
SLIDE SOUTHWARD FROM NORTHERN ONTARIO TO NORTHERN LAKE SUPERIOR BY
00Z WEDNESDAY.  THE 06Z GFS IS STRONGER/DEEPER WITH THIS NEXT
SYSTEM.  THE 06Z GFS...WITH ITS STRONGER TROUGH...KEEPS THE GENERAL
TROUGHINESS OVER THE REGION THROUGH THURSDAY NIGHT INTO EARLY NEXT
FRIDAY.  ON THE OTHER HAND...WITH AN OVERALL WEAKER RENDITION...THE
00Z ECMWF WOULD ALLOW FOR SMALL SCALE RIDGING FOR A MAJORITY OF THE
TIME FROM TUESDAY AFTERNOON ON.  SO...THERE ARE SIGNIFICANT
DIFFERENCES IN MODEL GUIDANCE OVER UPPER MICHIGAN.  HPC GUIDANCE WAS
HEAVILY UTILIZED...FOR DAYS 4/TUESDAY THROUGH 7/FRIDAY.  THIS DID
NOT INCLUDE THE 00Z CANADIAN...BUT WAS INSTEAD THE 00Z ECMWF EARLY
IN THE PERIOD BEFORE A 50/50 BLEND OF THE 00Z ECMWF/NCEP ENSEMBLE
MEAN FROM WEDNESDAY MORNING ONWARD...WITH PLENTY OF UNCERTAINTY IN
THE LATER PART OF THE FORECAST PERIOD.  WHAT IS MORE CERTAIN IS
BELOW TO WELL BELOW AVG TEMPS WILL EXTEND FROM OUR REGION THROUGH
THE SOUTHEASTERN UNITED STATES MIDWEEK.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

AT KSAW...VFR CONDITIONS WILL PREVAIL UNTIL NEARLY THE END OF THIS
FCST PERIOD. APPROACHING WINTER STORM SAT SHOULD RESULT IN A QUICK
LOWERING OF CIGS/VIS TO MVFR/IFR LATE IN THE AFTN AS SNOW
OVERSPREADS THE AREA. AT KCMX...FINALLY...IMPROVEMENT WILL BEGIN
THIS EVENING AS LAKE EFFECT SHSN DIMINISH DUE TO HIGH PRES DRIFTING
OVER THE AREA. EXPECT A RAPID DECREASE IN WINDS OVER THE NEXT FEW
HRS...ENDING BLSN. CIGS HAVE ALREADY LIFTED TO VFR...BUT THAT
PROBABLY WONT BE THE PREDOMINANT CONDITION AS INVERSION LOWERS
UNDER APPROACHING HIGH PRES. WILL OPT FOR MVFR CIGS FOR MOST OF THE
NIGHT. HAVE TO BELIEVE THE VLIFR VIS CONDITIONS WILL END SHORTLY AS
WINDS/SNOW DIMINISH. BY THE END OF THE EVENING...EXPECT MVFR VIS AND
OCCASIONAL IFR. SHSN SHOULD END LATE IN THE NIGHT AS WINDS GO VRBL
THEN SSE. VFR CONDITIONS WILL THEN BE THE RULE UNTIL LEADING EDGE OF
APPROACHING WINTER STORM ARRIVES AT THE END OF THE AFTN. MDT/HVY
SNOW AND LIFR POSSIBLE VLIFR CONDITIONS WILL DEVELOP SAT EVENING AT
KSAW/KCMX...JUST BEYOND THIS FCST PERIOD.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

EXPECT LOW PRESSURE OVER EASTERN ONTARIO TO MOVE TO MAINE TONIGHT AS
HIGH PRESSURE OVER THE CENTRAL PLAINS MOVES TO THE OHIO VALLEY AND
GREAT LAKES. LINGERING WNW GALES THIS EVNG WILL DIMINISH BY MIDNGT
AS THE WEAKER PRES GRADIENT ASSOCIATED WITH THE HIGH PUSHES EWD. THE
HIGH WILL REACH WESTERN QUEBEC BY SATURDAY EVENING AS A LOW PRESSURE
OF 29.2 INCHES OVER THE CENTRAL PLAINS SATURDAY EVENING REACHES LAKE
MICHIGAN SUNDAY AFTERNOON. THERE WILL LIKELY BE ANOTHER ESE GALE SAT
NGT INTO SUN AS THIS LOW GRINDS INTO HI PRES TO THE NE AND SHARPENS
THE PRES GRADIENT OVER THE UPR LKS. THE LOW WILL THEN REACH THE
EASTERN GREAT LAKES BY MONDAY MORNING AS ANOTHER HIGH PRESSURE RIDGE
MOVES INTO THE PLAINS. ANOTHER N GALE EVENT IS LIKELY SUN NIGHT INTO
MONDAY IN THE TIGHT PRES GRADIENT BETWEEN THESE FEATURES. THE RIDGE
WILL THEN MOVE TO THE EASTERN GREAT LAKES WEDNESDAY MORNING AS A LOW
PRESSURE SYSTEM MAKES ITS WAY FROM ALBERTA TO SOUTHERN LAKE
MICHIGAN. ATTM...EXPECT N WINDS TO 30 KTS AS THE PRES GRADIENT
TIGHTENS OVER THE UPR LKS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

MICHIGAN...WINTER STORM WARNING FROM 7 PM SATURDAY TO 1 PM EST
     SUN MIZ001-003>007-014-085.

     WINTER STORM WARNING FROM 1 PM EST /12 PM CST/ SAT TO 1 PM
      EST /12 PM CST/ SUN MIZ002-009>013-084.

     LAKE EFFECT SNOW ADVY UNTIL 3 AM EST SAT MIZ085.

     WINTER STORM WARNING UNTIL 5 AM EST SAT MIZ006-007.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

UPDATE...ROLFSON
SYNOPSIS/SHORT TERM...KC
LONG TERM...KF
AVIATION...ROLFSON
MARINE...KC
Hazardous weather outlook, Nov 30, 4:52 PM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
452 PM EST FRI NOV 30 2007

MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
452 PM EST FRI NOV 30 2007 /352 PM CST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW SHOWERS WILL DEPOSIT UP TO 5 INCHES OF
ACCUMULATION OVER THE HIGHER TERRAIN OF NORTHWEST UPPER MICHIGAN
NORTH OF ONTONAGON TONIGHT. UP TO 7 INCHES OF SNOW WILL FALL NEAR
LAKE SUPERIOR EAST OF MUNISING TONIGHT. ALSO...NORTHWEST WIND
GUSTS TO 35 TO 40 MPH EARLY THIS EVENING NEAR LAKE SUPERIOR OVER
THE KEWEENAW PENINSULA AND EAST OF MUNISING WILL CAUSE AREAS OF
BLOWING SNOW IN EXPOSED LOCATIONS. SEE THE LATEST WINTER WEATHER
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM APPROACHING FROM THE PLAINS WILL BRING A WIDESPREAD
8 TO 12 INCH SNOWFALL TO WEST AND CENTRAL UPPER MICHIGAN LATE
SATURDAY INTO SUNDAY. THE SNOW MAY MIX WITH SLEET...FREEZING
RAIN...AND RAIN SUNDAY AFTERNOON...ESPECIALLY AT LOCATIONS NEAR
LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL ACCUMULATION
REPORTS WOULD BE APPRECIATED.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
452 PM EST FRI NOV 30 2007 /352 PM CST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

WEST TO NORTHWEST GALE FORCE WINDS OVER THE EAST HALF OF LAKE
SUPERIOR WILL DIMINISH BELOW GALE FORCE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF GALE FORCE WINDS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY
AND AGAIN SUNDAY NIGHT INTO MONDAY. SEE THE LATEST FORECAST FOR
THE OPEN WATERS OF LAKE SUPERIOR FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
452 PM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 lake-effect snow. Local standard time, as filed.

Winter Storm, Alger

When
December 1, 12:00 AM EST to 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter 13 miles south of Grand Marais measured 13 inches of snow in 24 hours.

Lake-Effect Snow, Northern Schoolcraft

When
December 1, 12:00 AM EST to 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter reported ten inches of snow in 24 hours for a period ending on the morning of the 1st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68963, 68964.